Texas, 2007

Lightning Strike in Texas, August 31, 2007

August 31, 2007 · NWS CRP · 1 event in 1 county or zone

Lightning struck a tank battery in an open field.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

Lightning struck a tank battery in an open field.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Aug 31, 1:41 PM CST, 2 hours 34 minutes earlier.

Area forecast discussion, Aug 31, 1:41 PM CST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
241 PM CDT FRI AUG 31 2007

.SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)...SCATTERED TO NUMEROUS
SHOWERS/T-STORMS GOT OFF TO A LATER START TODAY AND SHOULD PERSIST
A BIT LONGER THAN PREVIOUS DAYS. EXPECT BOUNDARY INTERACTIONS TO
KEEP CONVECTION GOING FOR AWHILE INTO THE EVENING HOURS BEFORE
DISSIPATING WITH THE LOSS OF HEATING. THE UPPER TROUGH MOVING INTO
THE TEXAS HILL COUNTRY IS EXPECTED TO DEEPEN INTO A CLOSED
CIRCULATION OVER THE EDWARDS PLATEAU BY SATURDAY AFTERNOON.
GFS/NAM KEEP SOUTH TEXAS IN A WEAKLY DIVERGENT FLOW ALOFT
SATURDAY/SATURDAY NIGHT. EXPECT LAND BREEZE WILL PUSH FOCUS FOR
CONVECTIVE DEVELOPMENT OVER THE GULF WATERS AGAIN OVERNIGHT/EARLY
SATURDAY MORNING WITH STORMS AGAIN FIRING OVER THE COASTAL BEND AS
GFS/NAM KEEP PRECIPITABLE WATER VALUES BETWEEN 2.0 AND 2.2 INCHES
THROUGH THE PERIOD. SURFACE TROUGH WILL BE LINGERING NEAR THE
COAST OVERNIGHT SATURDAY NIGHT PROVIDING A FOCUS FOR CONVECTIVE
DEVELOPMENT OVER THE GULF WATERS AGAIN.

&&

.AVIATION...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS THIS
AFTERNOON WILL LINGER INTO THE EVENING HOURS PROVIDING MVFR CIGS
AND IFR VSBYS IN HEAVY SHOWERS. EXPECT MOST OF THE SHOWERS AND
T-STORMS WILL DIMINISH OVER SOUTH TEXAS BETWEEN 02Z-04Z WITH THE
POSSIBILITY OF SHOWERS FORMING AGAIN NEAR THE COAST TOWARD
DAYBREAK. PATCHY FOG WILL FORM OVER THE INLAND COASTAL PLAINS
PROVIDING MVFR VSBYS AROUND DAYBREAK. OTHERWISE...VFR CONDS
ARE EXPECTED THROUGH SATURDAY MORNING. SCATTERED THUNDERSTORMS
WILL AGAIN DEVELOP OVER SOUTH TEXAS BY 16-18Z SATURDAY WITH
MVFR CIGS/IFR VSBYS POSSIBLE THROUGH THE AFTERNOON.

&&

.MARINE...WEAK ONSHORE WINDS NEAR THE COAST THIS EVENING WILL
BECOME OFFSHORE OVERNIGHT AS LAND BREEZE DEVELOPS. REPEAT
SCENARIO FOR STORMS TO DEVELOP NEAR THIS BOUNDARY LATE TONIGHT
INTO SATURDAY MORNING AND LATE SATURDAY NIGHT.

&&

.LONG-TERM (SUNDAY THROUGH FRIDAY)...ONLY MINOR CHANGES TO LONG-TERM
FORECAST. SUNDAY AND MONDAY LOOK TO BE THE WETTEST DAYS AS AN UPPER
LEVEL TROF CONTINUES TO MEANDER ACROSS THE REGION AND COMBINE WITH
COPIOUS AMOUNTS OF MOISTURE. THE GFS PROGS A FAIRLY STRONG VORT MAX
ON SUNDAY...HOWEVER UPPER DIFFLUENCE AND OMEGA VALUES LOOK MORE
SUPPORTIVE OF HIGHER POPS ON MONDAY...WHILE IN THE LOWER LVLS TO SFC
THERE IS PROGD TO BE AN INVERTED TROF ALONG THE COAST ON SUNDAY THAT
SHIFTS NWD ON MONDAY. THIS LOW LEVEL CONVERGENCE ZONE WILL BE THE
MAIN FOCUS FOR CONVECTION ON SUN AND GIVEN SOME UNCERTAINTY OF
LOCATION ON MON...HAVE GONE WITH SIMILAR POP CONFIGURATIONS FOR BOTH
DAYS. THE PRECIP IS GENERALLY DIURNALLY DRIVEN AND WILL KEEP LOWER
POPS FOR 00Z TO 12Z TIME FRAME. A RIDGE IS PROGD TO SLOWLY BLD W
ACROSS THE GULF AND INTO TX THE REMAINDER OF THE WEEK WITH DRYING IN
THE MID LEVELS. THUS...TUE THROUGH FRI WILL SEE A GRADUAL DECREASE
IN POPS WITH A GRADUAL INCREASE IN TEMPS.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    73  91  72  87  74  /  30  60  40  70  20
VICTORIA          72  91  71  89  73  /  40  60  40  60  30
LAREDO            76  93  75  90  75  /  50  60  50  60  40
ALICE             73  92  71  88  73  /  40  60  40  70  30
ROCKPORT          75  88  74  87  76  /  30  60  50  60  20
COTULLA           72  92  71  90  71  /  50  60  40  60  40
KINGSVILLE        72  92  71  87  74  /  40  60  40  70  20
NAVY CORPUS       76  88  76  87  77  /  30  60  40  60  20

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.

&&

TMT/89...SHORT TERM
TE/81...LONG TERM
Hazardous weather outlook, Aug 31, 4:16 AM CST, 11 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
516 AM CDT FRI AUG 31 2007

TXZ229>234-239>247-011100-
LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
516 AM CDT FRI AUG 31 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED
TODAY...GRADUALLY DISSIPATING LATE THIS AFTERNOON AND DURING THE
EVENING WITH THE LOSS OF DAYTIME HEATING. NO SEVERE WEATHER IS
ANTICIPATED...HOWEVER ISOLATED LOCALLY HEAVY RAINFALL WITH SOME OF
THE SLOWER MOVING STORMS COULD PRODUCE FLOODING...ESPECIALLY OVER
LOW LYING OR FLOOD PRONE AREAS. NO OTHER HAZARDOUS WEATHER IS
EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ABUNDANT TROPICAL MOISTURE WILL REMAIN ACROSS THE AREA WITH
NUMEROUS SHOWERS AND THUNDERSTORMS EXPECTED DAILY DURING THE
AFTERNOON HOURS THROUGH MONDAY. DAILY RAINFALL AMOUNTS WILL
AVERAGE BETWEEN 1/2 TO 1 INCH...WITH LOCALIZED AMOUNTS OF 2 TO 3
INCHES POSSIBLE. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED
TUESDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GMZ230-235-250-255-270-275-011100-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT OCONNOR-
COASTAL WATERS BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS BAFFIN BAY TO PORT ARANSAS 20 TO 60 NM-
WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL 20 TO 60 NM-
516 AM CDT FRI AUG 31 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
ALTHOUGH NOT AS NUMEROUS AS YESTERDAY DUE TO A DIFFERENT WIND
FIELD...ISOLATED BRIEF TROPICAL FUNNELS AND WATERSPOUTS ARE
POSSIBLE MAINLY THIS MORNING THROUGH EARLY AFTERNOON AS A TROPICAL
AIRMASS COMBINES WITH A RELATIVELY LIGHT WIND FIELD. SCATTERED TO
NUMEROUS THUNDERSTORMS MAINLY FROM MID MORNING THROUGH MID
AFTERNOON WILL PRODUCE WIND GUSTS TO AROUND 30 KNOTS AND HIGHER
SEAS. THUNDERSTORMS WILL DIMINISH IN AREAL COVERAGE BY THE EVENING
AS THE SEA BREEZE PUSHES INLAND. OTHERWISE NO OTHER HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SCATTERED MAINLY MORNING AND AFTERNOON THUNDERSTORMS WILL PRODUCE
GUSTY WINDS AND ROUGH SEAS. OTHERWISE NO HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GW/TM

In the hours before

Special weather statement, Aug 31, 2:26 PM CST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
326 PM CDT FRI AUG 31 2007

TXZ231-232-312130-
BEE-LIVE OAK-
326 PM CDT FRI AUG 31 2007

...A STRONG THUNDERSTORM WAS AFFECTING BEE AND LIVE OAK COUNTIES...

AT 321 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR NELL...OR 12 MILES EAST OF CAMPBELLTON...
MOVING SOUTH AT 10 MPH.

SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM IN
ADDITION TO OCCASIONAL TO FREQUENT CLOUD TO GROUND LIGHTNING. VERY
HEAVY RAINFALL OF AROUND 1 INCH WILL OCCUR AS WELL.

JTR
Special weather statement, Aug 31, 3:13 PM CST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
413 PM CDT FRI AUG 31 2007

TXZ242>245-312215-
ARANSAS-KLEBERG-NUECES-SAN PATRICIO-
413 PM CDT FRI AUG 31 2007

...STRONG THUNDERSTORMS WERE AFFECTING ARANSAS...KLEBERG...NUECES AND
SAN PATRICIO COUNTIES...

AT 410 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM GREGORY TO THE
CORPUS CHRISTI INTERNATIONAL AIRPORT TO ROBSTOWN. AN OUTFLOW
BOUNDARY ASSOCIATED WITH THESE THUNDERSTORMS HAS PUSHED SOUTHEAST
OUT AHEAD OF THE THUNDERSTORMS...AND WILL PRODUCE NORTH WINDS AROUND
40 MPH ACROSS CORPUS CHRISTI...INGLESIDE...ARANSAS PASS...PORT
ARANSAS AND RURAL SOUTHERN NUECES AND NORTHER KLEBERG COUNTIES...AS
THE BOUNDARY CONTINUES SOUTHEAST.

JTR
Special weather statement, Aug 31, 3:31 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
431 PM CDT FRI AUG 31 2007

TXZ242>244-312215-
KLEBERG-NUECES-SAN PATRICIO-
431 PM CDT FRI AUG 31 2007

...STRONG THUNDERSTORMS CONTINUED TO AFFECT KLEBERG...NUECES AND
SAN PATRICIO COUNTIES...

AT 429 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PORTLAND TO 7 MILES
SOUTHWEST OF CORPUS CHRISTI TO 7 MILES NORTHWEST OF BISHOP.  AN
OUTFLOW BOUNDARY HAS PUSHED SOUTHEAST OUT AHEAD OF THE
THUNDERSTORMS...AND WILL PRODUCE NORTH WINDS AROUND 30 TO 40 MPH
ACROSS CORPUS CHRISTI...INGLESIDE...ARANSAS PASS...PORT ARANSAS AND
RURAL SOUTHERN NUECES AND NORTHERN KLEBERG COUNTIES...AS THE
BOUNDARY CONTINUES SOUTHEAST.

IN ADDITION...FREQUENT CLOUD TO CLOUD LIGHTNING STRIKES WERE
OCCURRING IN AND AROUND PETRONILLA.

JTR
Special weather statement, Aug 31, 3:31 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
431 PM CDT FRI AUG 31 2007

TXZ242>244-312215-
KLEBERG-NUECES-SAN PATRICIO-
431 PM CDT FRI AUG 31 2007

...STRONG THUNDERSTORMS CONTINUED TO AFFECT KLEBERG...NUECES AND
SAN PATRICIO COUNTIES...

AT 429 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PORTLAND TO 7 MILES
SOUTHWEST OF CORPUS CHRISTI TO 7 MILES NORTHWEST OF BISHOP.  AN
OUTFLOW BOUNDARY HAS PUSHED SOUTHEAST OUT AHEAD OF THE
THUNDERSTORMS...AND WILL PRODUCE NORTH WINDS AROUND 30 TO 40 MPH
ACROSS CORPUS CHRISTI...INGLESIDE...ARANSAS PASS...PORT ARANSAS AND
RURAL SOUTHERN NUECES AND NORTHERN KLEBERG COUNTIES...AS THE
BOUNDARY CONTINUES SOUTHEAST.

IN ADDITION...FREQUENT CLOUD TO GROUND LIGHTNING STRIKES WERE
OCCURRING IN AND AROUND PETRONILLA.

JTR
Special weather statement, Aug 31, 3:51 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
451 PM CDT FRI AUG 31 2007

TXZ242-243-312245-
KLEBERG-NUECES-
451 PM CDT FRI AUG 31 2007

...STRONG THUNDERSTORMS WERE AFFECTING KLEBERG AND NUECES COUNTIES...

AT 449 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ACROSS SOUTH CENTRAL NUECES COUNTY...MOVING
SOUTH AT 15 MPH.  AN  OUTFLOW BOUNDARY HAS PUSHED SOUTHEAST OUT
AHEAD OF THE THUNDERSTORMS...AND WILL PRODUCE NORTH WINDS AROUND 30
TO 40 MPH ACROSS SOUTH CORPUS CHRISTI...FLOUR BLUFF...CHAPMAN RANCH
AND KINGSVILLE. IN ADDITION FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES WERE OCCURRING NEAR AND SOUTH PETRONILLA AND DRISCOLL ALONG
WITH TORRENTIAL RAINFALL.

ALSO THE ATMOSPHERE WILL BE FAVORABLE FOR THE DEVELOPMENT OF SHORT
LIVED FUNNEL CLOUDS WITH THESE THUNDERSTORMS. MOST OF THESE FUNNEL
CLOUDS SHOULD NOT REACH THE GROUND. HOWEVER...YOU SHOULD BE PREPARED
TO SEEK SHELTER IN THE UNLIKELY EVENT A FUNNEL DOES REACH THE GROUND.

JTR

The radar

The Corpus Christi radar (KCRP), 24 km away, was scanning. The volume nearest the first event began at 22:14 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Nueces

When
August 31, 4:15 PM CST
Where
Nueces County, 6.74 mi W of Chapman Ranch
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
27.580, -97.580

Lightning struck a tank battery in an open field just off F.M. 70 and C.R. 63, causing a small explosion and fire. Roughly 150 barrels of oil were spilled from the tank battery.|

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 57746.